MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02D
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since laser fiber placements, including skull burr holes, were performed in a different location and path in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of the laser fibers placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the ablation surgery was successful as intended, without re-placing the laser fibers.- there was no harm or negative effect to the patient due to the deviating placements, and the surgery/anesthesia was not prolonged.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.H6: the device evaluation is currently ongoing.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
 
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for a broad area of seizure signal propagation with multiple foci, located ca.3-4cm deep in the brain, has been performed with the aid of the cranial navigation software version 3.1.Placement of two laser fibers was intended.After placing the laser fibers, the surgeon detected from a pre-ablation mri scan, that the laser fiber paths and target points were deviating from their intended/planned location, by ca.3mm and ca.10mm.The surgeon decided to modify the ablation strategy without re-placing the laser fibers, using the second fiber placed to perform lateral/superficial ablations only, and using the first laser placement for the pre-planned ablation method of conservative medial ablation followed by aggressive lateral ablation.The surgeon was satisfied with the outcome of the ablation.According to the surgeon (treating clinician): - the deviation of the laser fibers placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the ablation surgery was successful as intended, without re-placing the laser fibers.- there was no harm or negative effect to the patient due to the deviating placements, and the surgery/anesthesia was not prolonged.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.
 
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for a broad area of seizure signal propagation with multiple foci, located ca.3-4cm deep in the brain, has been performed with the aid of the cranial navigation software version 3.1.Placement of two laser fibers was intended.After placing the laser fibers, the surgeon detected from a pre-ablation mri scan, that the laser fiber paths and target points were deviating from their intended/planned location, by ca.3mm and ca.10mm.The surgeon decided to modify the ablation strategy without re-placing the laser fibers, using the second fiber placed to perform lateral/superficial ablations only, and using the first laser placement for the pre-planned ablation method of conservative medial ablation followed by aggressive lateral ablation.The surgeon was satisfied with the outcome of the ablation.According to the surgeon (treating clinician): - the deviation of the laser fibers placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the ablation surgery was successful as intended, without re-placing the laser fibers.- there was no harm or negative effect to the patient due to the deviating placements, and the surgery/anesthesia was not prolonged.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since laser fiber placements, including skull burr holes, were performed in a different location and path in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of the laser fibers placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the ablation surgery was successful as intended, without re-placing the laser fibers.- there was no harm or negative effect to the patient due to the deviating placements, and the surgery/anesthesia was not prolonged.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the placements locations and paths, in the skull and in the brain, performed with the aid of navigation, deviating by ca.10mm at the entry and by ca.3mm at the target, is: - a not adequate distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The navigation data from this surgery shows that registration points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E., not sufficiently on both sides of the patient's face (especially not sufficiently on the left side), and also not in the region of interest on the back of the head.Additionally, registration points were collected on areas prone to skin shift, which shall be avoided.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough navigation accuracy verification of the registration, nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before and during performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21331211
Report Number8043933-2025-00008
Device Sequence Number8620881
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number22216-02D
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2025
Supplement Date Received by Manufacturer01/09/2025
Initial Report FDA Received Date02/07/2025
Supplement Report FDA Received Date06/02/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown